Hail, Forsyth
- When
- June 17, 3:26 PM EST
- Where
- Forsyth County, 1.78 mi NE of Stanleyville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.220, -80.260
A complex of showers and thunderstorms moved across central North Carolina during the late afternoon and evening. The line produced numerous damaging wind gusts along with marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A complex of showers and thunderstorms moved across central North Carolina during the late afternoon and evening. The line produced numerous damaging wind gusts along with marginally severe hail. One fatality occurred as the line moved through Franklin County, as a tree fell on and killed a person who was outside.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 17, 1:53 PM EST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 253 PM EDT Fri Jun 17 2022 .SYNOPSIS... A surface trough across the Piedmont will persist until a cold front sweeps southeast across the area tonight. Canadian high pressure will extend into the region on Saturday and Sunday. A strong ridge of high pressure will develop across the South early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 230 PM Friday... ...A Slight (level 2/5) and Enhanced (level 3/5) Risk of Severe Storms with Damaging Wind Gusts through this Evening... ...Heat Advisory Remains in Effect through 8 PM... Water vapor satellite showed an upper-level ridge centered across the central Plains, a deep upper-level low north of the Great Lakes Region and northwesterly flow aloft across central NC. Radar displayed an MCS (with a history of damaging wind gusts) moving east from TN/KY into NC/VA. The outflow from this will arrive across western portions of the region over the next few hours, and with a surface trough already in place across the foothills, storms will develop and/or strengthen once moving across central NC. MLCAPE of 3000-4000 J/kg will help develop strong to severe storms. Downdraft CAPE will increase to 1000-1500 J/kg this afternoon, with highest values near the VA border. Effective bulk shear will also increase through this evening, with highest values again near the VA border. Best chance for severe storms with damaging wind gusts will be in the aforementioned area, and this is where SPC has an Enhanced Risk (level 3/5) for severe storms. Less coverage of severe storms are elsewhere, where we currently have a Slight Risk (level 2/5) of severe storms. Hot weather will continue this afternoon, with heat index values in the lower to mid-100s lingering through early this evening. A Heat Advisory remains in effect for portions of the southern coastal Plain and the Sandhills. Please see the Climate section below for current record highs for today. Once storms push east late this evening, additional showers and isolated thunderstorms may develop across the eastern half of central NC (east of US-1) as a cold front traverses the area. High- res models greatly differ in storm coverage and intensity, however no severe storms are expected for the period at this time. Lows tonight will be fairly mild, ranging from the upper 60s N to mid-70s S. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 245 PM Friday... As the cold front moves through the region early Saturday morning, a 1027mb Canadian high pressure will build in from the NW bringing cool and dry air for the weekend and much of the extended forecast period. Skies will be mostly clear over the weekend and north to northwesterly winds will help keep the heat at bay. Saturdays temperatures will be in the mid/lower 80s in the north to low 90s south and east during the day with lows dipping into the mid 50s near the VA border to low 60s in the Sandhills and Coastal Plain areas. Sunday will be just as nice with highs in the low 80s north to upper 80s south, another night of temps in the 50s and 60s are expected with dew points in the mid upper 40s both nights. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 245 PM Friday... As the surface high pressure slowly shifts over us and begins to shift east and offshore by mid to late week expect dry conditions for most of the extended forecast period. Temperatures early next week will quickly climb back into the upper 90s. By mid week the dry air mass continues to dominate the area but the strong mid-level ridge will be over NC and hazardous temperatures in the upper 90s to low 100s are expected on Wednesday and Thursday. Dew points will be generally in the 60s which will help keep heat indices from reaching heat advisory criteria for now but will need to keep a close eye on temperatures. Highs on Wednesday and Thursday will be close to either tying or breaking daily record highs at RDU and FAY. The record at RDU on Wednesday is 100 and Thursday 101 and records at FAY are 101 for Wednesday and 102 for Thursday. A cold front will move into the region late Thursday night into Friday which could bring slight relief to temperatures but since dew points will be increasing, heat indices will be the hazard if record heat isn't. For now just have a low end slight chance of thunderstorms in the afternoon/evening Thursday and lingering into Friday as the cold front pushes through. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 145 PM Friday... VFR conditions will continue through mid-afternoon, then TSRA will develop from NW to SE through this evening. Storms will generate gusty outflow winds, reduced visibility, small hail and frequent lightning. MVFR ceilings are expected near storms, with LIFR VIS possible at times in strongest storms. Conditions will improve by late evening, then a cold front moving across the region tonight may generate some SHRA, mainly near KFAY/KRWI overnight. VFR conditions will then return for all aerodromes by late tonight and continue through Sat afternoon. Gusty NWerly winds will develop Sat morning and continue through the afternoon, with gusts of 20-25 kt expected. Outlook: High pressure will help generate VFR conditions for all areas through early next week. A disturbance moving across the region will create the next possibility of SHRA/TSRA and sub-VFR conditions next Wednesday. && .CLIMATE... Record high temperatures for 6/17... RDU 99 set in 1945 GSO 98 set in 1944 FAY 101 set in 1981 && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory to 8 PM EDT this evening for NCZ084>086-088-089. && SYNOPSIS...Blaes/JJT NEAR TERM...JJT SHORT TERM...CA LONG TERM...CA AVIATION...JJT CLIMATE...RAH
Hazardous Weather Outlook National Weather Service Raleigh NC 508 AM EDT Fri Jun 17 2022 NCZ084>086-088-089-181200- Richmond-Scotland-Hoke-Cumberland-Sampson- 508 AM EDT Fri Jun 17 2022 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. In addition, there is a Level 2 risk of severe thunderstorms this afternoon and evening. Strong to locally damaging wind gusts will be the primary hazard, with a secondary threat of large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. After a cool down for the weekend, hot temperatures in the upper 90s to around 100 degrees are expected again mid next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through evening. NCZ007>011-021>028-038>043-073>078-083-181200- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- 508 AM EDT Fri Jun 17 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hot temperatures and seasonably high humidity will result in heat index values between 100 and 105 degrees this afternoon. In addition, there is a Level 2 risk of severe thunderstorms this afternoon and evening. Strong to locally damaging wind gusts will be the primary hazard, with a secondary threat of large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. After a cool down for the weekend, hot temperatures in the mid to upper 90s are expected again mid next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through evening.
The national radar mosaic for the moment the first event began.
41 thunderstorm wind, 6 hail, 1 lightning. Local standard time, as filed.
Several large trees were reported down in the Maple Chase Country Club neighborhood.
Quarter size hail was reported along Oak Summit Road.
Power poles were reported down near Arcadia.
Trees were reported down near the intersection of Johnson Street and Skeet Club Road.
A tree fell on a residence off of Pagetown Road.
A tree was reported down along Mill Creek Road.
Numerous trees were reported down across the northwestern, north-central, and eastern sections of the county.
A tree fell on an apartment building off of First Street.
Heavy damage was reported to the roof of a house along East Center Street.
Multiple trees were reported down along Interstate 85/40 near Exit 157.
A tree fell on a residence along Alpha Drive.
A tree fell on a garage on Pervis Road.
A 55 knot gust was measured on the roof of Duke University Hospital.
A tree fell blocking the left lane on Interstate 85 near mile marker 196.
Many trees were reported down across the southern portions of the county, including Butner and Creedmoor.
Numerous trees and power lines were reported down throughout the county.
A tree fell across the street near Kingswood Drive.
A tree fell on a car with a person inside.
A mobile home was damaged by severe wind gusts near Franklinton.
A tree fell and killed a man outside of a mobile home along Cleghorns One Drive near Youngsville.
A tree fell on a car along Wild Wood Forest Drive.
A very large tree was reported down across Blaney Bluffs Lane near Lake Wheeler.
Extensive trees were reported down causing power outages across southern Wake County. Some of the hardest hit locations were around Fuquay-Varina, Garner, and Apex.
A tree fell on a retirement community building in Garner.
There were two mobile homes damaged near Louisburg.
A large tree and power lines were reported down along Garner Road.
There were two trees reported down near the intersection of Docs Road and Long Leaf Drive.
A tree fell on a residence along Cherry Street.
A tree was reported down along North Carolina Highway 73.
A tree was reported down across the outside lane of Interstate 95 South.
A power line was reported down across the roadway near Rockingham.
A man was struck by lightning while working outside and was taken to the hospital.
Several trees and power lines were reported down.
There were 131 separate calls received about trees being down across the county.
Power lines were reported down at the intersection of Elk Road and Cameron Road.
A tree fell blocking the roadway.
Power lines were reported down at the intersection of Camden Road and Crystal Springs Road.
Power lines were reported down at the intersection of Camden Road and George Owen Road.
A tree was reported down blocking Davis Mill Road.
Numerous trees and power lines were reported down throughout the county.
A tree fell on power lines at the intersection of Hooks River Road and United States Route 117 Bypass.
Several trees and power lines were reported down.
A tree was reported down on Lisbon Bridge Road.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Franklin | 2022-06-17 | 25 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1039963, 1041598, 1039961, 1039964, 1039965, 1039966, 1041605, 1041613, 1041614, 1041616, 1041617, 1041619, 1041621, 1041622, 1041623, 1041624, 1041629, 1041633, 1041637, 1041639, 1041640, 1041648, 1039967, 1039968, 1041652, 1041653, 1041654, 1041655, 1041656, 1041657, 1041659, 1041660, 1041662, 1041664, 1041665, 1041666, 1041676, 1041677, 1041680, 1041681, and more.